HMC suggests urgent care for drug allergy

 27 Jul 2017 - 1:27

The Peninsula

Adverse drug reactions can range from minor side effects to life-threatening conditions. As part of its Allergy and Immunology Awareness Program (AIAP), Hamad Medical Corporation (HMC) is advising individuals experiencing signs or symptoms of a drug allergy to seek immediate professional help to prevent their symptoms from worsening.
Signs and symptoms of a drug allergy can begin within moments of taking a drug. Less commonly, reactions can occur hours, days or weeks later. “If a medicine makes your skin break out in a rash or hives, makes you sneeze or wheeze, the diagnosis is a drug allergy. A drug allergy happens when you have a harmful reaction to a medicine you use,” said Dr. Mehdi Adeli, Allergy and Immunology Awareness Program Lead and Senior Consultant in Allergy and Immunology at HMC.
He said symptoms can begin within moments of ingesting a medication or can start hours later. They can range from mild to very serious, including one or more of the following:
* Hives or welts, a rash or blister; these are the most common symptoms of drug allergies. Coughing, wheezing, runny nose and trouble breathing or swelling in the throat.
* Light headedness, nausea, or stomach cramps after taking a medication.
“It is important to see a doctor if you experience signs or symptoms that may be related to a drug that you recently started taking, or even if you have a reaction to a drug you regularly take. A drug allergy occurs when the immune system mistakenly identifies a drug as a harmful substance, as if it were a viral or bacterial infection,” said Dr. Adeli.
He explained that in most cases, a drug allergy develops when the immune system has become sensitive to the drug. “This means that the first time you take the drug your immune system detects it as a harmful substance and develops an antibody specific to the drug. The next time you take the drug, these specific antibodies flag the drug and direct your immune system to attack the substance. Chemicals released by this activity cause the signs and symptoms associated with an allergic reaction,” he said.
Drug allergies can be treated by medicines such as antihistamines, which may help reduce the mild to moderate symptoms. However, individuals who experience severe drug allergies should seek immediate medical treatment.